Kansas, 2021

Damaging Winds in Kansas, July 26, 2021

July 26, 2021 · NWS ICT · 4 events in 2 counties and zones

A severe thunderstorm with strong wind gusts near 70 mph caused tree damage in Sedgwick and Butler counties during the afternoon hours of July 26th, 2021.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A severe thunderstorm with strong wind gusts near 70 mph caused tree damage in Sedgwick and Butler counties during the afternoon hours of July 26th, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 26, 2:45 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 26, 2:45 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
345 PM CDT Mon Jul 26 2021

.MESOSCALE DISCUSSION...
Issued at 343 PM CDT Mon Jul 26 2021

Isolated to small clusters of thunderstorms will continue developing
across central and south-central Kansas this afternoon, within an
axis of high precipitable water (1.75 - 2 inches) and strong
instability (MLCAPE of 2500-3500 J/KG). Mid-level winds in the
atmosphere remain rather weak, therefore storm motions will be very
slow and chaotic resulting in localized very heavy rainfall rates.
Steep low-level lapse rates and the high PW airmass will be
conducive to producing gusty winds up to 40-45 mph and outflow
boundaries which new storms will develop off of. These storms are
producing plenty of cloud to ground lightning strikes, which is
particularly relevant to those working/playing outdoors. Storm
activity should begin to diminish toward or after sunset with loss
of diurnal heating.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 343 PM CDT Mon Jul 26 2021

Highlights:

1) Scattered showers and storms this afternoon and evening (see
Mesoscale Discussion above)

2) Persistent heat with heat indices of 100-105

A ridge continues to move into the Plains to cover the western half
of the CONUS. This will be a dominant player for the week. High
temperatures should climb above seasonal normal values (92-93
degrees) for Tuesday through Thursday. The warmest days of the week
will be Wednesday and Thursday where highs could reach the century
mark. Heat index calculations peak at 100-105. Wednesday and
Thursday are expected to have the best potential to reach Heat
Advisory criteria. Values for Tuesday are shy/closer to 100. It is
possible that the number of consecutive days of heat indices within
the 100-105 range could prompt subsequent shifts to issue a heat
headline. Dew points will be another factor to consider though in
terms of any level of drying that may occur which can even be found
inconsistently in the observations across the central portions of
the state today. Wind speeds should range from 5-15 mph offering
little relief. Remember these safety tips: Stay hydrated. Avoid
exercising or other extracurricular outdoor activities from 11A-6P
if possible. If you work outdoors, take additional breaks and make
sure to keep hydrating after the work day is over.

.LONG TERM...(Friday through Monday)
Issued at 343 PM CDT Mon Jul 26 2021

Highlights:

1) Persistent heat with highs near 100 Friday & Saturday

2) Chances for showers and thunderstorms Saturday night & Sunday
night

3) Slightly cooler on Sunday

Challenges and changes: Precipitation chances for the weekend

The persistent ridge will remain in place for Friday. Summertime
heat continues as high temperatures stay in a range from 94-103
degrees for Friday and Saturday. A trough deepens over eastern
Canada and sends a front across this weekend. The timing appears to
be Saturday afternoon. This feature is not much to speak of with the
latest blend of models decreasing even the slight chances that were
in there from the previous forecast. If something changes with the
wave and respective front that will move through Saturday, then the
precipitation chances could increase. Slightly cooler air is
forecast to move in for Sunday behind the front with highs dropping
by roughly five degrees. While there may not be widespread
precipitation, most people would probably not complain for even the
small bit of a "cool" down.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM CDT Mon Jul 26 2021

Some MVFR conditions are expected throughout the period as ceilings
between 1,000-3,000 feet are possible.

There's a chance for showers and storms  across the southern
portions of the CWA this afternoon and evening. We mentioned thunder
in for Wichita and Hutchinson through 23z this evening. Additionally,
we added thunder to Salina as well due to a growing cumulus field
and some low level confluence. Conditions should clear overnight
where a few clouds may remain over the western half of the CWA
through the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  95  74  96 /  10  10   0   0
Hutchinson      71  96  73  97 /  10  10   0   0
Newton          71  95  73  95 /  10  10   0   0
ElDorado        72  93  74  95 /  10  10   0   0
Winfield-KWLD   73  94  74  96 /  20  10   0   0
Russell         70  98  73  98 /  10   0   0   0
Great Bend      70  98  71  94 /  10   0   0   0
Salina          71  97  74 100 /  10  10   0   0
McPherson       70  96  72  96 /  10  10   0   0
Coffeyville     73  93  74  95 /  20  10   0   0
Chanute         73  93  74  95 /  10  10   0   0
Iola            73  93  74  94 /  10  10   0   0
Parsons-KPPF    73  93  74  95 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...JMC
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...CRW
Hazardous weather outlook, Jul 26, 3:06 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
406 PM CDT Mon Jul 26 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
406 PM CDT Mon Jul 26 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening and Tonight

Scattered thunderstorms this evening will be capable of producing
outflow winds around 40 mph and locally heavy rainfall which could
cause minor flooding. The threat for storms diminishes after sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices above 100 degrees are possible for Tuesday afternoon
across the area. However, the more intense heat is expected to
return on Wednesday and continue through Friday when heat indices
each afternoon will range from 102 to 106 degrees.

There is a slight chance for thunderstorms Saturday night and Sunday
night. If storms develop, they will have the potential for gusty
winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 26, 2:15 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
315 PM CDT Mon Jul 26 2021

KSZ092-093-262115-
Cowley KS-Sumner KS-
315 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Cowley County in south central Kansas...
  Sumner County in south central Kansas...

* Until 415 PM CDT.

* At 312 PM CDT...National Weather Service Doppler radar was
  tracking small clusters of strong thunderstorms with locally heavy
  rainfall across Sumner County and western Cowley County.

These storms will produce localized very heavy rainfall rates and
wind gusts up to 45 mph.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Belle Plaine, Caldwell,
  Oxford, Udall, Argonia, South Haven, Geuda Springs, Rock, Mayfield,
  Milan, Hunnewell, Perth, Winfield City Lake, Riverdale, Strother
  Field Airport and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3700 9777 3734 9780 3746 9689 3700 9681
TIME...MOT...LOC 2012Z 216DEG 8KT 3715 9764

CARUSO
Special weather statement, Jul 26, 2:20 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
320 PM CDT Mon Jul 26 2021

KSZ049-051-262115-
McPherson KS-Saline KS-
320 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern McPherson County in central Kansas...
  Saline County in central Kansas...

* Until 415 PM CDT.

* At 317 PM CDT...National Weather Service Doppler radar was
  tracking a cluster of strong thunderstorms with locally heavy
  rainfall over southwestern Saline County. The storms were moving
  slowly north at 5 mph.

These storms will produce localized very heavy rainfall rates and
wind gusts up to 45 mph.

* Locations impacted include...
  Salina, Lindsborg, Assaria, Brookville, Smolan, Falun, Glendale,
  Bridgeport, Salina Airport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3886 9741 3853 9749 3857 9793 3892 9793
TIME...MOT...LOC 2018Z 216DEG 7KT 3869 9773

CARUSO
Special weather statement, Jul 26, 3:05 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
405 PM CDT Mon Jul 26 2021

KSZ067-069-083-092-093-262200-
Reno KS-Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
405 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Northern Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 500 PM CDT.

* At 401 PM CDT...National Weather Service Doppler radar was
  tracking a cluster of strong thunderstorms with locally very heavy
  rainfall rates. The storms were nearly stationary.

These storms will be capable of torrential rainfall rates and wind
gusts to 45 mph.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Augusta, Park City, Valley
  Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater,
  Cheney, Douglass, Sedgwick, Colwich, Conway Springs, Haven and
  Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3790 9779 3791 9736 3791 9716 3792 9715
      3792 9706 3746 9690 3734 9778
TIME...MOT...LOC 2102Z 325DEG 3KT 3751 9748

CARUSO
Special weather statement, Jul 26, 3:14 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
414 PM CDT Mon Jul 26 2021

KSZ033-048>051-262215-
Ellsworth KS-Rice KS-McPherson KS-Lincoln KS-Saline KS-
414 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Northern Rice County in central Kansas...
  Northern McPherson County in central Kansas...
  Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 515 PM CDT.

* At 409 PM CDT...National Weather Service Doppler radar was
  tracking clusters of strong thunderstorms with locally heavy
  rainfall across portions of Lincoln, Saline, Ellsworth and
  northern McPherson Counties. These storms were moving very slowly
  or near stationary.

These storms will produce localized very heavy rainfall rates and
wind gusts up to 50 mph. Pea sized hail is also possible.

* Locations impacted include...
  Salina, Lindsborg, Ellsworth, Wilson, Kanopolis, Lincoln,
  Marquette, Holyrood, Assaria, Gypsum, Bushton, Sylvan Grove,
  Geneseo, Brookville, Smolan, Beverly, Lorraine, New Cambria,
  Barnard and Falun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3895 9793 3896 9744 3846 9742 3851 9847
      3882 9849 3905 9849 3922 9794
TIME...MOT...LOC 2112Z 303DEG 1KT 3881 9792

CARUSO
Local storm report, Jul 26, 3:29 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FLOOD            3 NNE WICHITA EISENHOWE 37.70N 97.41W
07/26/2021                   SEDGWICK           KS   PUBLIC

            FLOODING REPORTED NEAR CENTRAL AND N GILDA
            ST. IN WEST WICHITA.

&&

The radar

The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 26, 3:36 PM CST to 3:37 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
37.620, -97.270

McConnell Air Force Base measured a 67 mph wind gust.

Thunderstorm Wind, Sedgwick

When
July 26, 3:43 PM CST to 3:44 PM CST
Where
Sedgwick County, 3.5 mi S of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.650, -97.340

A tree was reported to be down at Envision in South Wichita. This report was sent via Twitter. The time is estimated from radar.

Thunderstorm Wind, Sedgwick

When
July 26, 3:46 PM CST to 3:47 PM CST
Where
Sedgwick County, 1.29 mi WNW of (Aao) Jabara Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.760, -97.240

A branch was snapped during the storm according to a KAKE broadcaster.

Thunderstorm Wind, Butler

When
July 26, 3:49 PM CST to 3:50 PM CST
Where
Butler County, 2.34 mi SSW of Andover
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.690, -97.150

Minor tree damage occurred via KAKE.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967622, 967625, 967624, 967623.